- Article SummaryPrint
- How Does a Crystal Meth Overdose Happen?
- Signs of an Overdose
- Crystal Meth Rehab Can Prevent Overdoses
Crystal meth, a slang term for methamphetamine, can be used as both a recreational and prescription drug, though it is not commonly used in the medical world. Users and those close to a user should be aware of crystal meth overdose symptoms, as an overdose can quickly become fatal without prompt medical treatment. In 2005, the National Survey on Drug Use and Health (NSDUH) released its crystal meth statistics. Their survey noted that 10.4 million people 12 years old and over have tried crystal meth at least once in their lifetime. Overdoses are common, given the widespread use of the drug. If you or anyone you love is experiencing abuse of or addiction to crystal meth, please call 1-888-287-0471 to discuss treatment options.
How Does a Crystal Meth Overdose Happen?
An overdose occurs when you take more of the drug than your body can handle. Crystal meth can be smoked, injected, snorted or swallowed. An overdose can result from any of these methods of ingestion. An overdose may be intentional or unintentional, and it may occur in users taking the drug for rare legitimate purposes or in those misusing the drug. Overdose is most common in users who are injecting the drug, and first-time meth users who have no tolerance and are injecting the drug are particularly at risk.
Crystal meth is very rarely found in its pure form, so an overdose may also result from a reaction to the chemicals added to the drug. Because of this, overdose is possible even from a non-lethal dose, as users may be unable to accurately judge the amount of crystal meth they are consuming. There is no way to calculate a safe level of the drug, and crystal meth may prove lethal at relatively small doses to a new user. Crystal meth has a high potential for addiction and abuse, and users may quickly build up tolerance to the drug, increasing their chances of an overdose as they increase the amount of the drug they take. If you know someone using this drug, it is a good idea to be familiar with the signs of an overdose on crystal meth, so you can get them help immediately -- before it's too late.
Signs of an Overdose
Crystal meth works as a stimulant, increasing arousal in the central nervous system. Signs of an overdose on crystal meth are numerous and may vary from person to person. Patients with any of the following crystal meth overdose symptoms should seek medical attention immediately, as an overdose may quickly become fatal:
- Confusion and restlessness
- Aggressive or paranoid behavior
- Spots in field of vision
- High fever
- Loss of muscle control
- Severe stomach pain
- Chest pain
- Arrhythmia of the heart
- Heart attack or stroke
- Sudden increase in blood pressure
The presence of these symptoms should be treated as a life-threatening medical emergency. Seek immediate medical help by calling local emergency services at 911. If possible, try to determine the exact time of ingestion and the amount of the drug taken, as well as the age, weight, and condition of the user. This information will be helpful to the emergency workers.
If available, a sample of the drug can be analyzed, but use extreme caution when handling the drug or any used needles. Do not delay the call if you do not have all of this information because crystal meth overdose symptoms may be rapidly fatal. After making the call, stay calm, do not try to move the user, and wait for medical personnel to arrive. Use caution around a user with aggressive or paranoid behavior. If they are having a seizure, try to position their head to the side in case of vomiting. Do not try to restrain their arms and legs. Gently hold their head to prevent injury. Perform mouth-to-mouth resuscitation if the person stops breathing.
Crystal meth overdose treatment should start as soon as symptoms appear. Doctors will attempt to stabilize the patient. In the emergency room, other treatments for crystal meth overdose symptoms may include checking for vital signs, breathing support -- possibly using a tube, fluids given through an IV, and a laxative or activated charcoal to soak up any remnants of the drug left in the stomach if the drug was taken by mouth. If the patient is behaving erratically, medications such as droperidol or haloperidol will be given. Support will be given to the user to begin the detox process. Although crystal meth overdose symptoms can quickly become fatal, prompt medical attention drastically improves the chances of survival.
Waters Edge Recovery Sponsored 54341
Stuart, FL 34994
Ocean Breeze Recovery Sponsored 2413 E Atlantic Blvd
Pompano Beach, FL 33062
The Gardens at Lake Worth Sponsored 4828 Lake Worth Road
Greenacres, FL 33463
A Better Today Recovery Services Sponsored 10609 North Hayden Rd. Ste. 8106
Scottsdale, AZ 85260
Crystal Meth Rehab Can Prevent Overdoses
After an overdose, crystal meth users should take steps to treat their addiction. According to the SAMHA, the rate of substance abuse treatment admissions for primary methamphetamine and amphetamine abuse increased between 1993 to 2003 from 13 admissions per 100,000 to 56 admissions per 100,000 in the population ages 12 or older. There are many treatment options available. Call 1-888-287-0471 to discuss which treatment options can help you or your loved one live a healthier life.